Hail, Pontotoc
- When
- March 20, 3:20 PM CST
- Where
- Pontotoc County, Ada
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.967, -97.517
7 high wind, 6 hail, 3 thunderstorm wind, 3 tornado, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 20, 3:10 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
310 PM CST MON MAR 20 2006
.DISCUSSION...
ANOTHER ROUND OF SHWRS/TSTMS DEVELOPING AND MOVING ACROSS PARTS OF
FA THIS AFTN WHERE CLDS HAD DECREASED AND HEATING HAS OCCURRED.
WITH COLD AIR ALOFT ASSOCIATED WITH THE UPR SYSTEM CURRENTLY OVR
THE CENTRAL/SOUTHERN PLAINS... SOME OF THESE STORMS COULD PRODUCE
HAIL THIS AFTN/EVENING. UPR LOW WILL SLOWLY LIFT TO THE NE TONITE.
WRAP AROUND PRECIP WILL BE POSSIBLE OVERNITE WITH CHANCES ENDING
FROM SW TO NE ACROSS CWA. RAIN WILL LIKELY SWITCH OVR OR MIX WITH
SNOW ACROSS NORTHERN AND PARTS OF CENTRAL OK BEFORE ENDING. SFC
LOW THAT WAS IN EASTERN NM/WEST TX PANHANDLE HAS BEGUN TO MOVE TO
THE SE TO NEAR SW OK THIS AFTN. A COLD FRONT IS ON THE MOVE WITH
THE MOVEMENT OF THE SFC LOW. THIS COLD FRONT WILL MOVE ACROSS THE
AREA THIS AFTN/TONIGHT BRINGING GUSTY NORTH WINDS AND COLD AIR TO
THE AREA. WITH THE COLD AIR BEGINNING TO MOVE INTO THE FA... THE
CHANGE OVR OF THE RA TO SN IN EXTREME NW OK SHUD BEGIN WITHIN THE
NEXT FEW HOURS. SNOW ACCUMULATIONS WILL BE GREATEST IN NW OK THIS
EVENING...WITH 1 TO 2 INCHES POSSIBLE. GREATER ACCUMULATIONS
EXPECTED NORTH OF FA TODAY/TONIGHT. WILL EXTEND WINTER WX ADVISORY
INTO THIS EVENING FOR SN AND POSSIBLY BLOWING SN.
TEMPS WILL REMAIN BELOW NORMAL THIS WEEK. TEMPS WILL BE COLD...WITH
HIGHS TUES AFTN IN THE 30S/40S ACROSS A GOOD PORTION OF THE FA. THE
COLD HIGHS WILL BE DUE TO THE COLD AIR MOVING INTO THE AREA TONITE
AND A COLD NORTH SFC WIND FROM THE SNOW PACK BEING GENERATED POINTS
NORTH OF THE CWA TODAY/TONITE. LOWS WILL ALSO BE BELOW FREEZING IN
MANY LOCATIONS THROUGHOUT THE WEEK. THERE IS A CHANCE OF SOME LIGHT
PRECIP AGAIN WED-THU AS ANOTHER UPR SYSTEM MOVES ACROSS THE
CENTRAL/SOUTHERN PLAINS. THIS SYSTEM WILL BRING ANOTHER SHOT OF COOL
AIR TO THE AREA. AFTER THU... TEMPS WILL GRADUALLY BEGIN TO WARM
ACROSS THE FA. MODELS INDICATING ANOTHER COLD FRONT POSSIBLY MOVING
ACROSS THE FA EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 30 42 27 47 / 60 10 10 10
HOBART OK 29 44 26 49 / 40 10 10 20
WICHITA FALLS TX 31 50 31 55 / 20 0 10 10
GAGE OK 24 35 19 41 / 60 10 10 20
PONCA CITY OK 29 37 22 41 / 70 10 10 10
DURANT OK 35 49 31 55 / 30 0 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY UNTIL 10 PM CST THIS EVENING FOR OKZ004-
OKZ005-OKZ009-OKZ010.
TX...NONE.
&&
02/25HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CST MON MAR 20 2006
OKZ004>048-050>052-TXZ083>090-201800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
700 AM CST SUN MAR 19 2006
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL
AND SOUTHERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA INCLUDES THAT PART OF OKLAHOMA SOUTH OF A LINE
FROM ERICK...TO KINGFISHER... TO CUSHING.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM
THROUGH 7 PM.
IMPACTS...
SOME MINOR DAMAGE TO PROPERTY WILL BE POSSIBLE FROM HAIL UP TO
NICKEL SIZE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS
THROUGH EARLY EVENING.
DISCUSSION...
AN INTENSE STORM SYSTEM...CENTERED OVER THE TEXAS PANHANDLE THIS
MORNING... WILL MOVE EAST ACROSS OKLAHOMA TODAY. AN ASSOCIATED
SURFACE LOW WILL MOVE INTO CENTRAL OKLAHOMA BY LATE AFTERNOON. SOUTH
OF THE LOW... A SLOT OF DRIER AIR WILL MOVE INTO SOUTHERN OKLAHOMA
AND NORTHERN TEXAS...RESULTING IN THINNING CLOUDS AND POSSIBLY SOME
SURFACE HEATING ACROSS THESE AREAS. MEANWHILE... CLOUDY AND COOLER
CONDITIONS WILL CONTINUE NORTH OF THE LOW ACROSS NORTHERN OKLAHOMA.
IN BETWEEN...AN EAST TO WEST ORIENTED FRONT WILL STRENGTHEN ACROSS
CENTRAL OR SOUTHERN OKLAHOMA.
BY LATE AFTERNOON...COOLER AIR AT MID LEVELS WILL OVERSPREAD THE
REGION. THE COOLEST AIR ALOFT WILL BE ACROSS CENTRAL AND NORTHERN
OKLAHOMA. WHERE THE COLD AIR ALOFT TO THE NORTH OVERLAPS THE
MILDER SURFACE AIR TO THE SOUTH... RESULTING INSTABILITY MAY BE
SUFFICIENT FOR A FEW LOW-TOPPED SHOWERS AND THUNDERSTORMS TO DEVELOP
ACROSS CENTRAL AND SOUTHERN OKLAHOMA. A FEW OF THE THUNDERSTORMS
COULD PRODUCE SMALL HAIL. IF SUFFICIENT CLEARING AND DESTABILIZATION
OCCURS... A FEW THUNDERSTORMS COULD PRODUCE MARGINALLY SEVERE HAIL.
ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL
LIKELY WEAKEN THIS EVENING AS THE SURFACE FRONT MOVES INTO SOUTHEAST
OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY MAR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
SNOW AND BLOWING SNOW ARE LIKELY ACROSS PARTS OF NORTHWEST OKLAHOMA
TODAY. A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 6 PM FOR THESE
AREAS.
A FREEZE IS EXPECTED TONIGHT ACROSS MUCH OF WESTERN NORTH TEXAS AND
THE NORTHWEST HALF OF OKLAHOMA... AND A HARD FREEZE IS LIKELY ACROSS
MUCH OF THE NORTHWESTERN QUARTER OF OKLAHOMA. WIND CHILLS WILL
LIKELY FALL INTO THE TEENS OR LOWER LATE TONIGHT AND EARLY TUESDAY
IN THESE AREAS. PROPER PRECAUTIONS SHOULD BE TAKEN TODAY TO PROTECT
PETS... LIVESTOCK... AND TENDER VEGETATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.
OTHER HAZARDOUS WEATHER...
THERE IS A SLIGHT CHANCE OF ACCUMULATING SNOW FROM LATE WEDNESDAY
INTO EARLY THURSDAY ACROSS NORTHERN OKLAHOMA. SNOW ACCUMULATIONS...
IF ANY... MOST LIKELY WOULD BE LIGHT.
ADDITIONAL FREEZES ARE FORECAST EACH NIGHT THROUGH FRIDAY NIGHT
ACROSS NORTHERN OKLAHOMA. FREEZE CONDITIONS COULD OCCUR AS FAR SOUTH
AS NORTHERN TEXAS ON SEVERAL NIGHTS THIS WEEK.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
24SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 225 PM CST MON MAR 20 2006 OKZ033-202045- HARMON OK- 225 PM CST MON MAR 20 2006 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARMON COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF HOLLIS AT 225 PM CST...MOVING EAST AT 40 MPH. SMALL HAIL IS POSSIBLE. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 250 PM CST MON MAR 20 2006 OKZ036-202115- JACKSON OK- 250 PM CST MON MAR 20 2006 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTHWEST OF DUKE TO 6 MILES SOUTHEAST OF ELDORADO AT 250 PM CST...MOVING EAST AT 40 MPH. SMALL HAIL IS POSSIBLE. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 256 PM CST MON MAR 20 2006 OKZ016-202115- CUSTER OK- 256 PM CST MON MAR 20 2006 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF BUTLER AT 256 PM CST...MOVING NORTHEAST AT 30 MPH. SMALL HAIL IS POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 317 PM CST MON MAR 20 2006 OKZ035>038-044-202145- KIOWA OK-COMANCHE OK-JACKSON OK-TILLMAN OK-COTTON OK- 317 PM CST MON MAR 20 2006 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE...COTTON... JACKSON...KIOWA AND TILLMAN COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES EAST OF WARREN TO 4 MILES NORTHWEST OF DAVIDSON AT 317 PM CST...MOVING EAST AT 50 MPH. SMALL HAIL AND WINDS OF 45 TO 55 MPH ARE LIKELY.
The Norman radar (KTLX), 46 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
7 high wind, 6 hail, 3 thunderstorm wind, 3 tornado. Local standard time, as filed.
Strong surface winds gusted above 43 knots (50 mph) in many locations across the southern half of Oklahoma. A few of these locations occasionally gusted above 50 knots (58 mph). The highest measured wind gust of 58 knots (67 mph) was at the Oklahoma mesonet site near Grandfield in Tillman county. However, there was an estimated wind gust in Johnston county of 61 knots (70 mph). Some damage was reported in a few locations. In Caddo county, two barns were destroyed by the high winds. The most significant damage occurred in Coleman in Johnston county. Two shop buildings that were anchored to concrete were ripped out of the foundation and blown into a nearby pasture. A truck door was also ripped off its hinges.
Wind gust was measured by the Oklahoma mesonet.
This brief tornado caused minor damage to a metal barn. Portions of the sheet metal roof were torn off. A heavy semi-trailer was also rolled upside down. A boat was wrapped around a tree.
A semi-tractor trailer rig was blown over into a bar ditch near the intersection of Highway 183 and Highway 9.
Wind was measured by the Oklahoma mesonet.
Hail was observed at the junction of Highway 270 and Highway 51.
Hail was reported near the intersection of Highway 177 and Highway 105.
A thunderstorm produced two tornadoes east of Marshall in northern Logan county. The first brief tornado was seen by media and storm chasers touching down in open country 1 mile east of Highway 74 and 1.5 miles north of Highway 51. No damage was reported.
This was the second tornado east of Marshall produced by one thunderstorm. The very brief tornado was seen by storm chasers touching down in an open field. No known damage.
Hail was reported covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2006Every state in 2006This day in weather historyThe tornado archive for Oklahoma, 2006Warnings in Oklahoma, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495594, 5493894, 5495848, 5495849, 5495850, 5495851, 5495852, 5495853, 5495595, 5493895, 5495596, 5495597, 5495598, 5495599, 5493897, 5495846, 5493896, 5493898, 5495847.